Alert archive / Mississippi / Tornado Warnings in 2008
Tornado Warning 153, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Aug 12, 2008, 4:17 PM CDT for Jones County, Mississippi. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2008, 4:17 PM CDT (21:17 UTC)
- Expired
- Aug 12, 2008, 4:30 PM CDT
- In force
- 13 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Jones County, MS
The radar
The Mobile radar (KMOB), 116 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:21 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KJAN 122117
TORJAN
MSC067-122130-
/O.NEW.KJAN.TO.W.0153.080812T2117Z-080812T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT TUE AUG 12 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI...
* UNTIL 430 PM CDT
* AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OVETT...OR
13 MILES SOUTHEAST OF ELLISVILLE...MOVING EAST AT 41 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3144 8914 3155 8913 3160 8893 3154 8893
3154 8892 3144 8892 3143 8893 3143 8904
3143 8905
TIME...MOT...LOC 2117Z 256DEG 35KT 3148 8901
$$
BYB1 follow-up statement
000
WWUS54 KJAN 122132
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT TUE AUG 12 2008
MSC067-122142-
/O.EXP.KJAN.TO.W.0153.000000T0000Z-080812T2130Z/
JONES MS-
432 PM CDT TUE AUG 12 2008
...THE TORNADO WARNING FOR SOUTHEASTERN JONES COUNTY EXPIRED AT 430
PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN MISSISSIPPI.
LAT...LON 3144 8914 3155 8913 3160 8893 3154 8893
3154 8892 3144 8892 3143 8893 3143 8904
3143 8905
TIME...MOT...LOC 2117Z 256DEG 35KT 3148 8901
$$
BYBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Aug 12, 3:41 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 12, 3:41 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT TUE AUG 12 2008
...POTENTIAL FOR HEAVY RAINFALL AND SEVERE STORMS TO CONTINUE THIS
AFTERNOON AND EVENING...
.SHORT TERM...A SHIELD OF WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS
CONTINUED ACROSS THE ARKLAMISS THIS AFTERNOON. THE BEST FORCING FOR
THIS ACTIVITY HAS SHIFTED INTO SRN ZONES AS THE TRACK OF
THUNDERSTORM COMPLEXES TRACK THROUGH THE BASE OF THE UPPER TROUGH.
CONVECTIVE ACTIVITY SHOWS SIGNS OF LETTING UP OVER SWRN SECTIONS OF
THE FORECAST AREA. HOWEVER ANOTHER SHORTWAVE THAT WAS TRACKING
THROUGH EAST TX WILL MAINTAIN THE POTENTIAL FOR CONVECTIVE
REDEVELOPMENT OVER SRN ZONES INTO THE EVENING HOURS. THIS MEANS THAT
THE POTENTIAL FOR SEVERE STORMS AND PERIODS OF HEAVY RAINFALL WILL
CONTINUE THIS AFTERNOON AND EVENING. SIGNIFICANT WIND SHEAR
CONTINUES AS THE SURFACE/850 MB LOW CENTER TRACK IN FROM THE WEST.
HOWEVER THE BETTER SHEAR WILL CONTINUE TO DECREASE FROM THE WEST AND
WILL BE LIMITED TO SERN ZONES BY SUNSET. RAINFALL HAS BEGUN TO
DIMINISH IN COVERAGE AND INTENSITY OVER SWRN ZONES THIS AFTERNOON
BUT THE FLOOD WATCH WILL BE CONTINUED FOR SRN ZONES THROUGH MIDNIGHT
DUE TO THE POSSIBILITY OF INCREASING CONVECTION AS THE LOW AND THE
SHORTWAVE WORK EWD.
NLY LOW LEVEL FLOW DEVELOPS TOMORROW IN THE WAKE OF THE LOW SYSTEM
AND THE AIR MASS DRIES RAPIDLY FROM THE N. PRECIPITABLE WATER VALUES
ARE FORECAST TO DROP QUICKLY WITH VALUES NEAR 1.5 INCHES OVER
EXTREME SERN ZONES BY NOON. WILL FOLLOW PREVIOUS FORECAST THINKING
TO DROP POPS TO SLIGHT CHANCE SERN AREAS...SLIGHTLY UNDERCUTTING
MOS. ALSO UNDERCUT MOS HIGH TEMPS SLIGHTLY FOR TOMORROW AND
THURSDAY. WE WILL SEE NOTICEABLE WARMING OVER THE NEXT COUPLE OF
DAYS BUT SATURATED SOILS SHOULD HAMPER AFTERNOON HEATING SLIGHTLY.
.LONG TERM...FRIDAY AND BEYOND...THE PERIOD OF DRIER WEATHER MAY
LAST UNTIL THE WEEKEND AS SURFACE HIGH PRESSURE BUILDS OVER THE
AREA. WITH THE DRIER WEATHER WILL COME HOTTER AFTERNOONS AND HIGH
TEMPERATURES WILL GET BACK INTO THE LOW TO MID 90S. NORTHWEST FLOW
ALOFT WILL SEND THE NEXT SIGNIFICANT SHORTWAVE TROUGH OUR WAY THIS
WEEKEND. MODELS DIFFER ON JUST HOW MUCH THIS TROUGH WILL DIG WITH
SOME SOLUTIONS INDICATING THE TROUGH WILL CUT OFF BEFORE REACHING
THE AREA THUS DELAYING EFFECTS ON OUR WEATHER. RAIN CHANCES WILL
INCREASE THIS WEEKEND IN ANY CASE...BUT THERE IS POTENTIAL THAT MORE
HEAVY RAIN COULD FALL OVER THE LOWER MS VALLEY REGION IF THE TROUGH
MANAGES TO DIG FAR ENOUGH SOUTH BEFORE SLOWING DOWN. /EC/
&&
.AVIATION...MVFR/IFR CONDITIONS WILL PREVAIL AT MOST SITES THIS
AFTERNOON AND EARLY EVENING AS A RESULT OF SHOWERS AND
THUNDERSTORMS...ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MOVING
EAST ACROSS THE AREA. SOME BRIEF LIFR CONDITIONS WILL ALSO BE
POSSIBLE AT LOCATIONS WHERE HEAVIER ACTIVITY IS OBSERVED. THIS
ACTIVITY WILL GRADUALLY DECREASE FROM THE NW THIS EVENING. VFR CIGS
WILL DEVELOP FROM THE NW TONIGHT BUT AREAS OF FOG WILL BE POSSIBLE
FOR PATCHES OF IFR/LIFR CIGS/VSBYS AFTER MIDNIGHT. VFR CONDITIONS
WILL RETURN TO MOST AREAS BY WED AFTERNOON AS DRIER AIR FILTERS IN.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 69 88 62 92 / 58 6 6 7
MERIDIAN 70 86 61 90 / 72 8 8 8
VICKSBURG 69 89 64 93 / 45 5 5 7
HATTIESBURG 73 88 65 91 / 75 21 11 5
NATCHEZ 71 86 64 92 / 52 10 6 3
GREENVILLE 66 89 62 93 / 21 3 4 6
GREENWOOD 65 89 64 92 / 33 3 5 6
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR MSZ053>066-
072>074.
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR LAZ024>026.
AR...NONE.
&&
03/19Hazardous weather outlook, Aug 12, 2:59 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON MS 259 PM CDT TUE AUG 12 2008 MSZ054>058-062>066-072>074-132000- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 259 PM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AS WELL AS TORNADOES WILL BE POSSIBLE OVER PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSISSIPPI THIS EVENING. THE BEST CHANCE OF SEVERE STORMS WILL OCCUR GENERALLY ALONG AND SOUTH OF A LINE FROM QUITMAN TO RALEIGH TO HAZELHURST. AN AREA OF LOW PRESSURE CROSSING THE OUTLOOK AREA THIS EVENING WILL ENHANCE WIND SHEAR...CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. IN ADDITION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS SAME AREA THROUGH MIDNIGHT TONIGHT. THE BEST CHANCES FOR FLASH FLOODING THIS EVENING WILL ONCE AGAIN BE ALONG AND SOUTH OF A LINE FROM QUITMAN TO RALEIGH TO HAZELHURST. HEAVY RAINFALL IS OCCURING OVER THIS AREA AND WILL CONTINUE TO SPREAD TO THE EAST THIS EVENING AS AN AREA OF LOW PRESSURE CONTINUES TO TRACK EAST OVER THE AREA ALONG A STALLED FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-059>061- 132000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-JEFFERSON- ADAMS-FRANKLIN MS- 259 PM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS EVENING. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY AUGUST 18TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 19
In the hours before
Local storm report, Aug 12, 2:26 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 3 W HAZLEHURST 31.86N 90.44W
08/12/2008 COPIAH MS EMERGENCY MNGR
A FEW RDS W OF TOWN HAD WATER FLOWING ACROSS THEM.
&&
CMELocal storm report, Aug 12, 3:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM TSTM WND DMG UNION CHURCH 31.68N 90.79W
08/12/2008 JEFFERSON MS POST OFFICE
TREE DOWN ON LUCKY HOLLOW ROAD JUST OUTSIDE OF UNION
CHURCH.
&&
JCULINLocal storm report, Aug 12, 3:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG 1 SSE ARM 31.49N 90.01W
08/12/2008 LAWRENCE MS POST OFFICE
LARGE TREE DOWN ON A HOUSE AND NUMEROUS LIMBS DOWN ALONG
HWY 43
0200 PM HEAVY RAIN HAMBURG 33.23N 91.80W
08/12/2008 M10.00 INCH ASHLEY AR EMERGENCY MNGR
&&
AGLocal storm report, Aug 12, 3:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN HAMBURG 33.23N 91.80W
08/12/2008 M10.00 INCH ASHLEY AR EMERGENCY MNGR
TOTAL RAINFALL FOR THE 2 DAY EVENT
&&
AGSpecial weather statement, Aug 12, 3:41 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 341 PM CDT TUE AUG 12 2008 MSZ073-074-122050- FORREST MS-LAMAR MS- 341 PM CDT TUE AUG 12 2008 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN LAMAR COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH WAS LOCATED 3 MILES NORTHWEST OF BAXTERVILLE AT 341 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN SOUTHERN LAMAR AND CENTRAL FORREST COUNTIES SHOULD MONITOR THIS STORM CLOSELY. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN FORREST AND NORTHERN LAMAR COUNTIES AS SEVERE STORMS MOVE ACROSS THOSE AREAS. AEG
Local storm report, Aug 12, 4:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG 10 NE COLUMBIA 31.36N 89.71W
08/12/2008 MARION MS LAW ENFORCEMENT
TREE DOWN ON IMPROVE ROAD NEAR INTERSECTION WITH HWY 44
&&
AGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:41 AM CDT | Flash Flood Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Washington, Yazoo | 2 hr |
| Aug 12, 5:46 AM CDT | Flash Flood Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Washington, Yazoo | 4 hr |
| Aug 12, 11:37 AM CDT | Flash Flood Warning | JAN | Claiborne, Jefferson | 3 hr |
| Aug 12, 12:05 PM CDT | Tornado Warning | JAN | Kemper | 40 min |
| Aug 12, 12:57 PM CDT | Flash Flood Warning | JAN | Copiah, Lincoln | 3 hr |
| Aug 12, 12:59 PM CDT | Tornado Warning | JAN | Copiah, Jefferson, Lincoln | 46 min |
| Aug 12, 1:59 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 46 min |
| Aug 12, 2:39 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 51 min |
| Aug 12, 2:47 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence | 43 min |
| Aug 12, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar | 42 min |
| Aug 12, 3:38 PM CDT | Areal Flood Advisory | JAN | Covington, Jones | 101 min |
| Aug 12, 3:56 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones, Lamar | 49 min |
Nearby
Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.